Domperidone cardiac warning

The MHRA has issued guidance regarding the risk of QT prolongation in patients treated with domperidone.

Patients should seek prompt medical attention if symptoms such as syncope or tachyarrhythmia appear during treatment | SCIENCE PHOTO LIBRARY
Patients should seek prompt medical attention if symptoms such as syncope or tachyarrhythmia appear during treatment | SCIENCE PHOTO LIBRARY

Two studies have shown that domperidone may increase the risk of serious ventricular arrhythmias or sudden cardiac death, particularly in patients older than 60 years or taking doses greater than 30mg daily.

Domperidone should be avoided in patients taking medication that causes QT prolongation. Caution is required when treating patients with prolonged cardiac conduction intervals, significant electrolyte disturbances or underlying cardiac disease.

The lowest effective dose should be used and patients should seek prompt medical attention if symptoms such as syncope or tachyarrhythmia appear during treatment.


Read these next

MHRA limits use of domperidone

The MHRA has issued new advice for domperidone which...


MIMS Clinics

Prescribing news and resources for key therapeutic areas, collated by the MIMS editors.




Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS bulletins

News and updates straight to your inbox.

Prescribing Update: Fortnightly news bulletin
Spotlight: Disease-themed monthly round-up

Sign me up

MIMS Dermatology

Read the latest issue online exclusively on MIMS.

Read MIMS Dermatology

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases

Promo Image

Clinical calculators

Handy calculators and conversions for primary care.